Hail, Kingman
- When
- March 5, 9:17 PM CST to 9:18 PM CST
- Where
- Kingman County, 0.88 mi SE of Kingman Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.660, -98.110
During the late evening of Thursday March 5th, a supercell thunderstorm tracked out of northern Oklahoma and into southern Kansas. As the storm crossed into Kansas, the rotation strengthened and eventually produced a couple of tornadoes over western Sumner County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
During the late evening of Thursday March 5th, a supercell thunderstorm tracked out of northern Oklahoma and into southern Kansas. As the storm crossed into Kansas, the rotation strengthened and eventually produced a couple of tornadoes over western Sumner County. One tornado damaged a few farm outbuildings, multiple trees and overturned a pumpjack. It was rated an EF-2. The other tornado damaged farm outbuildings and utility poles. Thankfully there were no injuries or fatalities. The storm produced damaging straightline winds as well.
Additional storms developed across central Kansas with up to nickel to quarter sized hail reported. There were storms with winds around 60 mph as well including one that damaged a cedar tree.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 5, 5:49 PM CST, 3 hours 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 549 PM CST Thu Mar 5 2026 .KEY MESSAGES... - Strong to severe storms possible late this evening into early Friday morning. Ping pong ball size hail and wind gusts around 55-65 mph are the main concerns. - Another round of strong to severe storms may develop across the area late Friday afternoon and last into Friday night. Large hail, damaging wind gusts, and perhaps a couple of tornadoes are possible. - A break in the activity is forecast for this weekend, but storm chances look to return on Tuesday. && .DISCUSSION... Issued at 244 PM CST Thu Mar 5 2026 Currently, a short wave mid/upper level ridge is situated over the area with strong low/mid level moisture advection. Low clouds and patchy fog continue to impact much of the forecast area early this afternoon. A trough to the west will continue to deepen and approach our area. As we move into the early evening hours tonight, the LLJ will strengthen after 00Z. This feature, along with broader scale lift, will be more than enough to kick off some storms to our south and west. This activity will progress northeastward through the evening hours, reaching our doorstep between 03-06Z. Favorable instability between 1500-2000 J/kg and shear values around 40 knots will support a few severe storms across south-central and into eastern Kansas. Storm mode will be multi-cell or linear with damaging straight line winds and large hail being the primary threats. This activity looks to weaken beyond 09Z with only a few lingering showers across eastern Kansas by 12Z. Moving into Friday, a thick stratus layer will continue to plague the region through much of the day as southerly flow and low level moisture transport persist. Despite this, strong WAA will aide in temperatures warming into the upper 60s to lower 70s. Additional storm chances will increase across the area for Friday afternoon and Friday evening as the trough begins to pass over the Central Plains. This feature will drive a cold front into the area by the evening hours. Previous concerns about storms firing along the dryline have lessened as it appears the cold frontal boundary will overtake the dryline before it reaches central Kansas. As such, storm mode will likely be linear as the front interacts with the warm moist environment across south-central and southeast Kansas and drives convective initiation. The main hazard concern with this activity will be damaging straight line winds with large hail and a few tornadoes remaining a possibility through initial development of storms. The frontal boundary, and consequently the storm threat, will push off to the east between 06-09Z. For the weekend into early next week, zonal flow will take over and a more stable pattern is expected. Temperatures on Saturday will cool off behind the front to near normal, with temperatures rebounding on Sunday and Monday into the middle to upper 70s. By Tuesday, strong moisture advection will return with continued well above normal temperatures. A couple of frontal boundaries look to dive across the region on Tuesday into Wednesday, leading to a prolonged time frame for possible shower and thunderstorm development. Given the time of year and the state of the environment, another chance for severe weather looks possible with this activity. There's still plenty of time to iron out the details of this next event. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 540 PM CST Thu Mar 5 2026 Multiple aviation hazards over the coming TAF period with low CIGS/VSBY and a TSRA potential. Widespread drizzle and fog are ongoing across portions of central and south-central KS. The reduced VSBY related to the FG will continue through 06Z or so with improving VSBY thereafter. Low CIGS are expected through most of the upcoming period. LLWS concerns increase after 03Z as a 45-55 kt LLJ develops across the area. LLWS will subside by mid-morning Friday. Finally, scattered thunderstorms are expected to move across portions of south-central and southeast KS late this evening and overnight. ICT and CNU stand the greatest potential for TSRA and have opted for TEMPO mentions there. Confidence decreases with northward extent and opted for PROB30 mentions at the remaining sites. A strong cold front will move through the area near the end of the TAF period, shifting winds from the northwest and introducing additional TSRA chances. && .FIRE WEATHER... Issued at 140 PM CST Wed Mar 4 2026 Warm and breezy conditions this afternoon will result in very high grassland fire danger across central KS, then again on Friday afternoon across the forecast area. However, rainfall is expected to largely preclude fire weather concerns. Very high grassland fire danger may return to the area on Monday and Tuesday of next week. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...AMD AVIATION...BRF FIRE WEATHER...JC
Hazardous Weather Outlook National Weather Service Wichita KS 451 PM CST Thu Mar 5 2026 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 451 PM CST Thu Mar 5 2026 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Areas of fog, dense at times, will continue through at least midnight across portions of central and south central Kansas. Strong to severe storms are possible late this evening and tonight. The primary threat will be hail up to the size of ping pong balls and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday As we move into Friday afternoon and Friday evening, additional strong to severe storms are forecast to develop. The main concerns will be large hail, damaging winds, localized flooding, and perhaps a couple tornadoes. Additional storm chances are forecast for Tuesday into Wednesday; strong to severe storms may be possible with this activity. Very high grassland fire danger is forecast during the afternoon hours on Friday, as well as for Monday-Wednesday. However, rainfall and more moisture should dampen more widespread fire weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Wichita radar (KICT), 59 km away, was scanning. The volume nearest the first event began at 03:17 UTC.
4 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.
Mostly nickel sized hail with a few quarter sized pieces fell.
Garage with open door was lifted and pushed to the north. There is debris all in that direction. A few metal bins were dented as well. An unanchored swing was moved to the north northeast.
The upper floor and roof of barn were pushed to the north and northeast. Part of the roof fell onto the newly built covered area to the north of structure.
A report of a large eastern red cedar tree was snapped at six feet above the ground. The time is estimated from radar data.
A storm survey found a tornado led to damage occurring to the top of a tank battery, an overturned pumpjack, a few snapped power poles and cedar trees. There were additional to damage to multiple outbuildings.
An occluded tornado produced damage to a couple of outbuildings, and it moved several round hay bales. They were strewn on either side of the road. A couple small headstones in the cemetery were knocked over.
A personal weather station had a measured gust to 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2026Every state in 2026This day in weather historyThe tornado archive for Kansas, 2026Warnings in Kansas, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1324940, 1324941, 1324944, 1329451, 1325495, 1324952, 1325425, 1323221, 1324953.